Overdosage with benzodiazepines is common; deaths are not. Although fatal-overdose statistics contain deaths ascribed to benzodiazepines alone, (24) many such attributions are suspect. Only in children and the physically frail, especially those with respiratory illness, are the benzodiazepines on their own hazardous. However, they can markedly potentiate other central nervous system depressant drugs such as alcohol. Typically, persons who take an overdose, say 100 mg of diazepam, become drowsy and fall deeply asleep. Some develop dysarthria, rigidity or clonus of limbs, or a bullous eruption. Sleep lasts from 24 to 48 h but patients are generally rousable.(24) Plasma benzodiazepine concentrations are often high on admission to hospital and are still very high even when the patient wakes up and is conscious; presumably this reflects acute short-term tissue tolerance.
Was this article helpful?